Oklahoma, 2005

Hail and Damaging Winds in Oklahoma, July 3 to 4, 2005

July 3 to 4, 2005 · NWS TSA · 22 events in 9 counties and zones

21 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 3, 7:20 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 3, 7:20 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO CHANGE 592 TO 593
NATIONAL WEATHER SERVICE TULSA OK
820 PM CDT SUN JUL 3 2005

.UPDATE...

WILL BE UPDATING ZONES SOON TO REFLECT ISSUANCE OF SEVERE THUNDERSTORM
WATCH 593. MCS CURRENTLY ACROSS SOUTHERN KANSAS WILL MAKE A RUN AT
NORTHEAST OKLAHOMA LATER TONIGHT...MAINY AFTER 10 PM. CAN EXPECT
WIND GUSTS OF 70 MPH OR GREATER AND LARGE HAIL WITH THE SEVERE
THUNDERSTORMS.

&&

.PREV DISCUSSION... (ISSUED 243 PM CDT SUN JUL 3 2005)

DISCUSSION...
LITTLE DOUBT AS TO WHAT WILL BE HAPPENING TONIGHT BUT STILL
QUITE A BIT OF CONCERN OVER EXACT TIMING...STRENGTH OF THE
MCS AND HOW FAR EAST IT WILL PROGRESS BEFORE IT DIMINISHES.

VERY UNSTABLE AIR MASS OVER OKLAHOMA...KANSAS...THE TEXAS PAN HANDLE
AND EASTERN COLORADO. A LARGE MCS WILL DEVELOP FROM STRONG/SEVERE
THUNDERSTORMS OVER WESTERN KANSAS AS A STRONG SHORT WAVE MOVES OUT OF THE
MOUNTAINS EARLY TONIGHT. MOVEMENT WILL BE TO THE EAST SOUTHEAST
TOWARDS THE FORECAST AREA. WHILE THE BEST INSTABILITY AND FORECAST LLJ
FEEDING INTO THE MCS WILL BE TO OUR WEST...EXPECT THE MCS TO PROPAGATE
INTO THE FORECAST AREA TOWARDS MORNING WITH PLENTY OF DEEP LOW LEVEL
MOISTURE AND INSTABILITY TO SUPPORT IT INTO THE DAY TIME HOURS.

FORWARD SPEED IS UNCERTAIN BUT HAVE GONE GENERALLY WITH NAM SOLUTION
BUT THIS COULD BE A LITTLE SLOW SINCE OUTFLOW FROM THE MCS COULD SEE
FORWARD DEVELOPMENT OF THE THUNDERSTORMS ESPECIALLY TOWARDS
MORNING. TOWARDS MID MORNING EXPECT TO SEE RAPID DISSIPATION OF THE MCS
AS IT CONTINUES ITS EASTWARD MOVEMENT...LOSING LLJ INFLOW...AND WEAKENING
JET STEAM DIVERGENCE

RAINFALL COULD BE VERY HEAVY WITH HIGH PRECIPITABLE WATER VALUES AHEAD
OF THE SYSTEM. HOWEVER...ONE HOUR FLASH FLOOD VALUES ARE OVER 2
INCHES...3 INCHES IN MANY AREAS. IT IS DOUBTFUL THAT THESE AMOUNTS
WILL BE EXCEEDED.

BIGGEST THREAT WILL BE FROM STRONG WINDS FROM BOTH THE THUNDERSTORMS AND
OUTFLOW BOUNDARIES.

HIGH TEMPERATURES MONDAY WILL BE DEPENDENT ON ANY CLEARING THAT MAY TAKE
PLACE AND THUNDERSTORM DEVELOPMENT ON OUTFLOW BOUNDARIES DURING THE
AFTERNOON. HAVE WENT COOLER THAN GUIDANCE FOR THE NORTHERN HALF OF THE
FORECAST AREA AND NEAR GUIDANCE FOR SOUTH OF INTERSTATE 40.

FURTHER DOWN THE ROAD...NOTHING GETS MUCH CLEARER. WITH RIDGING
OCCURRING OVER THE ROCKIES...AND TROUGH OVER THE NORTHEAST...THE NORTHWEST
FLOW CONTINUES AND KEEPS A THREAT OF MCS DEVELOPMENT WITH EACH WIGGLE
IN THE FLOW. IN ADDITION...TOPICAL DEVELOPMENT IN THE NORTHWEST CARIBBEAN
SEA...MOVING NORTHWEST TOWARDS THE SOUTHERN GULF IS SOMETHING
TO KEEP AN EYE ON EVEN THOUGH IT LOOKS UNLIKELY TO AFFECT THIS AREA.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

FORECASTER ID= 10
Hazardous weather outlook, Jul 3, 7:55 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
855 PM CDT SUN JUL 3 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
855 PM CDT SUN JUL 3 2005

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
        AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...AFTER 930 PM.
        AREA AT GREATEST RISK...NORTHWEST OF A VINITA TO
                                OKEMAH LINE.

DISCUSSION...
SEVERE THUNDERSTORMS OVER SOUTHERN KANSAS WILL MOVE SOUTHEAST INTO
PARTS OF NORTHEAST OKLAHOMA LATE THIS EVENING. THE STORMS WILL TEND
TO GRADUALLY WEAKEN AS THEY MOVE SOUTHEAST INTO A LESS UNSTABLE
ENVIRONMENT BUT SOME THREAT OF SEVERE WEATHER WILL PERSIST MUCH OF
THE NIGHT. THE GREATEST RISK FOR SIGNIFICANT SEVERE WEATHER WITH
WINDS TO 80 MILES AN HOUR AND HAIL TO GOLFBALL SIZE OR LARGER WILL
BE IN OSAGE AND PAWNEE COUNTIES. FURTHER TO THE SOUTHEAST...THE
RISK OF HAIL WILL DIMINISH AND THE MAXIMUM WIND GUSTS WILL ALSO
LIKELY LESSEN TO AROUND 60 MILES AN HOUR.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED SHORTLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
ADDITIONAL CONVECTIVE COMPLEXES MAY AFFECT THE AREA MAINLY DURING
THE NIGHTTIME AND EARLY MORNING HOURS FOR THE NEXT SEVERAL DAYS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT AGENCIES SHOULD MONITOR THE LATEST FORECASTS
FOR THE POSSIBILITY OF SEVERE WEATHER THE NEXT SEVERAL DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jul 3, 7:28 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
828 PM CDT SUN JUL 3 2005

OKZ054>072-074-040900-
ADAIR-CHEROKEE-CRAIG-CREEK-DELAWARE-HASKELL-MCINTOSH-MAYES-
MUSKOGEE-NOWATA-OKFUSKEE-OKMULGEE-OSAGE-OTTAWA-PAWNEE-ROGERS-
SEQUOYAH-TULSA-WAGONER-WASHINGTON-
828 PM CDT SUN JUL 3 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
593 IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREAS...

IN OKLAHOMA THIS WATCH INCLUDES 20 COUNTIES

IN EAST CENTRAL OKLAHOMA

CHEROKEE... MUSKOGEE... OKFUSKEE...
SEQUOYAH...

IN NORTHEAST OKLAHOMA

ADAIR... CRAIG... CREEK...
DELAWARE... MAYES... NOWATA...
OKMULGEE... OSAGE... OTTAWA...
PAWNEE... ROGERS... TULSA...
WAGONER... WASHINGTON...

IN SOUTHEAST OKLAHOMA

HASKELL... MCINTOSH...

THIS INCLUDES THE CITIES OF...BARTLESVILLE...BRISTOW...
CLAREMORE...EUFAULA...JAY...MIAMI...MUSKOGEE...NOWATA...OKEMAH...
OKMULGEE...PAWHUSKA...PAWNEE...PRYOR...SALLISAW...STIGLER...
STILWELL...TAHLEQUAH...TULSA...VINITA AND WAGONER.

The radar

The Tulsa radar (KINX), 104 km away, was scanning. The volume nearest the first event began at 04:03 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
July 3, 10:05 PM CST
Where
Osage County, 8 mi ESE of Foraker
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.817, -96.417

The mesonet site near Foraker measured a wind gust of 58 miles an hour.

Thunderstorm Wind, Pawnee

When
July 3, 10:25 PM CST
Where
Pawnee County, Ralston
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.500, -96.717

Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.

Hail, Osage

When
July 3, 11:00 PM CST
Where
Osage County, 4 mi N of Hominy
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.467, -96.400

Thunderstorm Wind, Washington

When
July 3, 11:35 PM CST
Where
Washington County, Dewey
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.800, -95.933

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Osage

When
July 3, 11:55 PM CST
Where
Osage County, 7 mi SW of Burbank
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.633, -96.800

The mesonet site near Burbank measured a 63 mile an hour wind gust.

Thunderstorm Wind, Pawnee

When
July 3, 11:56 PM CST
Where
Pawnee County, Ralston
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
36.500, -96.717

Thunderstorm winds estimated at 70 miles an hour blew down large tree limbs and downed power lines.

Thunderstorm Wind, Pawnee

When
July 3, 11:59 PM CST
Where
Pawnee County, Pawnee
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.333, -96.800

Thunderstorm winds estimated at 60 miles an hour blew down large trees.

Thunderstorm Wind, Nowata

When
July 4, 12:18 AM CST
Where
Nowata County, 5 mi W of South Coffeyville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -95.700

Thunderstorm winds estimated at 60 miles an hour blew down a large tree limb. The tree limb blocked a road.

Thunderstorm Wind, Nowata

When
July 4, 12:19 AM CST
Where
Nowata County, Wann
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.917, -95.800

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees.

Thunderstorm Wind, Osage

When
July 4, 12:25 AM CST
Where
Osage County, 4 mi N of Hominy
Measured
57 kt (65 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.467, -96.400

Thunderstorm Wind, Osage

When
July 4, 12:30 AM CST
Where
Osage County, 2 mi S of Wynona
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.517, -96.333

The mesonet site near Wynona measured a 58 mile an hour wind gust.

Thunderstorm Wind, Osage

When
July 4, 12:30 AM CST
Where
Osage County, Burbank
Measured
70 kt (80 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
36.700, -96.717

Thunderstorm winds estimated at 80 miles an hour blew down trees and damaged a roof of a house.

Thunderstorm Wind, Osage

When
July 4, 12:35 AM CST to 12:40 AM CST
Where
Osage County, Fairfax
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
36.567, -96.700

Thunderstorm winds estimated at 70 miles an hour blew down numerous large trees. One of the trees fell on a home and damaged the roof.

Thunderstorm Wind, Creek

When
July 4, 12:45 AM CST
Where
Creek County, 3 mi N of Milfay
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.800, -96.567

Thunderstorm Wind, Tulsa

When
July 4, 12:52 AM CST
Where
Tulsa County, 5 mi NNE of Tulsa
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -95.917

Thunderstorm winds estimated at 70 miles an hour blew a telephone pole down.

Thunderstorm Wind, Washington

When
July 4, 12:57 AM CST
Where
Washington County, Dewey
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.800, -95.933

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Creek

When
July 4, 1:00 AM CST
Where
Creek County, Bristow
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
35.833, -96.383

Thunderstorm winds estimated at 70 miles an hour blew windows out, blew trees down and blew power lines down.

Thunderstorm Wind, Nowata

When
July 4, 1:18 AM CST
Where
Nowata County, Wann
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.917, -95.800

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Creek

When
July 4, 1:20 AM CST
Where
Creek County, Slick
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.783, -96.267

Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.

Thunderstorm Wind, Okfuskee

When
July 4, 1:30 AM CST
Where
Okfuskee County, Welty
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.617, -96.400

Thunderstorm Wind, Okmulgee

When
July 4, 1:45 AM CST
Where
Okmulgee County, Beggs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.733, -96.067

Thunderstorm winds estimated at 60 miles an hour blew down a large tree limb and power lines.

Thunderstorm Wind, Wagoner

When
July 4, 1:51 AM CST
Where
Wagoner County, 7 mi SE of Wagoner
Measured
61 kt (70 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
35.783, -95.300

Thunderstorm winds estimated at 70 miles an hour blew down a tree in Sequoyah State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463183, 5463184, 5463185, 5463186, 5463187, 5463188, 5463189, 5463190, 5463191, 5463192, 5463193, 5464007, 5464008, 5463194, 5463195, 5463246, 5463765, 5464009, 5463767, 5463766, 5463768, 5464006.